Texas, 2024High Wind in Texas, January 11, 2024
January 11, 2024 · NWS MAF · 9 events in 9 counties and zones
A large upper-level trough across the Great Plains with its base across the region brought westerly high winds to a large portion of west Texas and southeast New Mexico.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper-level trough across the Great Plains with its base across the region brought westerly high winds to a large portion of west Texas and southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 11, 11:37 AM CST, 48 minutes earlier.
Area forecast discussion, Jan 11, 11:37 AM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1137 AM CST Thu Jan 11 2024
...New AVIATION...
.SHORT TERM...
(Today through Friday afternoon)
Issued at 345 AM CST Thu Jan 11 2024
WV imagery shows zonal flow aloft transitioning to southwest this
morning as the next upper trough digs toward the Four Corners, where
it should arrive this afternoon. As it does, surface troughing
ahead of it will induce strong southwest-to-west winds across the
area. Fortunately the trough is forecast to pass through the CWA
overnight. If it were a bit faster, diurnal mixing would produce
even more of a windbag this afternoon. Even so, high winds look to
develop over all but the Permian Basin/Western Low Rolling Plains
later today as 35-70kt 700 mb wind mix down this afternoon,
w/even stronger winds tonight as the trough passes through. As
such, current warnings/advisories look good. For once, a straight
NBM solution looks to handle this event well. Blowing dust is a
given, considering negligible soil moisture. Downslope warming
will yield perhaps the warmest day this forecast, adding a degree
or so to yesterday's temps for highs ~ 7-9F above normal.
W/the timing of the trough, strong winds could persist overnight,
especially northwest-to-southeast, so warnings/advisories will
continue. Unfortunately, a cold front drops in behind the trough,
ruining temperatures for Friday. Models develop precipitation in
the Guadalupes/northern Lea County early this evening, where it then
develops south through the Davis Mountains be mid-evening. Up to an
inch of snow is possible in the highest elevations of the
Guadalupes, but chances are too low to warrant an advisory. Given
the expected winds there, there won't be much accumulation anyway.
As mentioned above, temperatures Friday will be cold behind the
front...near-normal to a couple of degrees below. But that's
relatively warm compared to what's on the way after Friday...
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 345 AM CST Thu Jan 11 2024
A BIG change is on the way in the long term forecast period, so
let's set the stage. A large upper-level low pressure system slides
north into southeast Canada this weekend before becoming centered
over Hudson Bay by the start of the new week. Upstream of this polar
vortex, northwesterly flow aloft sets up across the central CONUS
with several disturbances set to progress through this flow during
this same time period. These features will filter in surface high
pressure across the entire central CONUS and allow for the intrusion
of Arctic air.
At this time, the cold front marking the edge of this
Arctic intrusion is expected to be knocking on our doorstep by
Saturday afternoon. Temperatures will be near or above normal ahead
of this cold front and quickly tumble behind the front as it begins
to enter portions of the Permian Basin. There remains much
uncertainty on the exact time of frontal passage on Saturday and
where it may slow or stall Saturday night. Temperatures Saturday
night are expected to be very cold across the Permian Basin with
teens and 20s for most. A shortwave trough will be approaching the
region by Sunday afternoon and this feature is expected to be the
final nail in the coffin holding the Arctic air at bay. Temperatures
across the majority of the area will be well-below normal, anywhere
between 10-25 degrees. The only locations that may be spared for
another day are along the Rio Grande Valley. No one will be spared
of the Arctic air by Sunday night as temperatures will range from
the single digits across the north to low 20s along the Rio Grande
for a bone chilling morning. Wind chills are going to be even colder
with more widespread single digit and even below zero temperatures.
Monday looks to be the coldest day of this cold snap. Temperatures
across much of the area struggle to get to near the freezing mark
with 20s likely across the Permian Basin for a frigid afternoon.
Similar temperatures to Sunday night will once again be possible
Monday night. Temperatures on Tuesday and Tuesday night will be on a
slow increase but still frigid across the area.
Given the coverage and degree of cold weather expected to start the
new week, excessive cold products will likely be needed across
portions of the area. This is especially true across portions of
southeast New Mexico and the Permian Basin where the worst of the
frigid air is expected. Be sure to stay tuned to later forecasts for
issuance of these products.
Beyond Tuesday, temperatures are expected to begin a climb back
towards normal. Confidence is low in the degree and rate of warming
through the middle of next week. Guidance keeps a similar upper-
level pattern across the CONUS, thus spelling more cold air
intrusions. It is very possible the cold air hangs on longer than
currently forecast but confidence is too low is time. This is
another area to watch as another shortwave late next week could
bring a second cold snap to the region. Stay tuned to the latest
forecasts as winter makes itself known across much of the central
CONUS.
-Chehak
&&
.AVIATION...
(18Z TAFS)
Issued at 1135 AM CST Thu Jan 11 2024
VFR is likely to deteriorate over the next several hours as
westerly winds increase and gust over 35 kts at all terminals.
BLDU will limit visibilities across the area to around 4-5SM. A
cold front will shift winds the the northwest this evening with
gusts over 40 kts likely. Strong winds eventually diminish around
sunrise Friday.
&&
.FIRE WEATHER...
Issued at 345 AM CST Thu Jan 11 2024
The accompanying jet streak to a large upper-level trough arrives
this afternoon and evening, aiding in the development of strong to
high winds across the area. These winds combine with critical
relative humidity, largely in the single digits, across portions of
the Trans Pecos and Big Bend. ERCs are largely near or below normal
across the entire region. Despite these ERCS tempering the fire
weather threat, near-critical to critical RFTIs should develop
across the aforementioned areas this afternoon. The Fire Weather
Watch for this area will be updated to a Fire Danger Statement this
morning through this evening due to the expected conditions.
-Chehak
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 30 54 31 / 0 0 0 0
Carlsbad 61 27 55 33 / 0 10 0 0
Dryden 74 38 63 34 / 0 0 0 0
Fort Stockton 73 34 59 37 / 0 0 0 0
Guadalupe Pass 54 24 46 30 / 10 20 0 0
Hobbs 60 26 51 30 / 0 0 0 0
Marfa 65 22 52 25 / 0 10 0 0
Midland Intl Airport 66 31 53 33 / 0 0 0 0
Odessa 66 32 53 34 / 0 0 0 0
Wink 68 29 57 31 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 8 AM CST /7 AM MST/ Friday for Central
Brewster County-Chinati Mountains-Chisos Basin-Davis
Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Loving-Lower Brewster County-Marfa
Plateau-Pecos-Presidio Valley-Reeves County Plains-Terrell-
Van Horn and Highway 54 Corridor-Ward-Winkler.
Wind Advisory until 8 AM CST Friday for Andrews-Borden-Crane-
Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
Mitchell-Reagan-Scurry-Upton.
NM...High Wind Warning until 7 AM MST Friday for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
&&
SHORT TERM...44
LONG TERM....91
AVIATION...29Hazardous weather outlook, Jan 11, 3:38 AM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
338 AM CST Thu Jan 11 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
338 AM CST Thu Jan 11 2024 /238 AM MST Thu Jan 11 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A High Wind Warning is in effect Thursday through Friday morning for
the western higher elevations and adjacent plains. A Wind Advisory
is in effect for the remainder of the area for the same time period.
A Fire Danger Statement is in effect for the Big Bend and portions
of the Trans Pecos Thursday morning through Thursday evening for high
to very high fire danger.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Bitter cold temperatures and winds chills are expected early next
week. Now is the time to prepare.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- January 11, 12:25 PM CST to 11:29 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 11, 12:38 PM CST to 9:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Davis Mountains
- When
- January 11, 8:58 PM CST to 11:58 PM CST
- Where
- Davis Mountains forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
High Wind, Winkler
- When
- January 11, 9:00 PM CST to 9:06 PM CST
- Where
- Winkler forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.850, -103.048 (the zone’s center; the record gives no point)
High Wind, Crane
- When
- January 11, 9:14 PM CST to 9:38 PM CST
- Where
- Crane forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.429, -102.516 (the zone’s center; the record gives no point)
High Wind, Pecos
- When
- January 11, 9:40 PM CST to 9:53 PM CST
- Where
- Pecos forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.781, -102.724 (the zone’s center; the record gives no point)
High Wind, Reagan
- When
- January 11, 9:42 PM CST to 10:14 PM CST
- Where
- Reagan forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.366, -101.523 (the zone’s center; the record gives no point)
High Wind, Upton
- When
- January 11, 9:48 PM CST to 9:49 PM CST
- Where
- Upton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.369, -102.043 (the zone’s center; the record gives no point)
High Wind, Glasscock
- When
- January 11, 10:45 PM CST to 10:46 PM CST
- Where
- Glasscock forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.870, -101.521 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Ice Storm in Oregon, January 11 to 13, 20249 deaths · 16 injured · $48 million · 16 events
- Ice Storm and Heavy Snow in Washington, January 11 to 17, 20245 deaths · 56 kt wind · 18 events
- Avalanche and Heavy Snow in Idaho, January 11, 20241 death · 1 injured · 3 events
- Strong Wind in Arizona, January 11, 20241 death · $500 · 1 event
- Blizzard and Winter Storm in Iowa, January 11 to 13, 2024102 events
- Winter Weather in Idaho, January 11 to 16, 2024$800,000 · 2 events
- High Wind in Texas, January 11, 2024$250,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Arkansas, January 11, 2024$187,000 · 1 in hail · 9 events
- Winter Weather in Washington, January 11 to 16, 2024$200,000 · 1 event
- Blizzard and Winter Storm in South Dakota, January 11 to 16, 202447 events
- Blizzard and Winter Storm in Washington, January 11 to 13, 2024$70,000 · 5 events
- Hail and Damaging Winds in Missouri, January 11 to 12, 2024$60,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158703, 1158713, 1158712, 1158711, 1158699, 1158710, 1158702, 1158700, 1158701.